HIV & depression
Jul 5, 2008
Can depression be considered a symptom of HIV? I know that medications such as Sustiva can cause depression but what about the disease itself?
Response from Dr. Horwath
The prevalence of depression is higher among people with HIV/AIDS than in the general population. There are many reasons for this. One is that depression and substance abuse often occur together, and people with substance abuse have a higher risk of HIV. We also know that depression can put people at higher risk of HIV infection (because of its effect on behavior) and is associated with a worse course of illness and higher mortality. As you mentioned, efavirenz (Sustiva) is known to cause psychiatric symptoms like depression as well.
In short, depression is associated with HIV in many ways. HIV can affect the course of depression and depression can affect the course of HIV.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Loose Stool After Unprotected Anal Sex Sign Of HIV AIDS
- Psoriasis After Rubbing Penis Worried I Have HIV
- Can A Vaginal Cyst Cause Enlarged Groin Lymph Nodes?
- Can Blood Work Tell If Had Hep B Vaccine?
- Can You Get Genital Warts From Masturbating With A Wart On Your Hand?
- How Long Does The Hepatitis A Vaccine Work?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.